Wisconsin, 2012

Funnel Clouds in Wisconsin, May 8, 2012

May 8, 2012 · NWS GRB · 3 events in 2 counties and zones

Cold air aloft combined with an upper level disturbance to form thunderstorms that produced a few funnel clouds across central and northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Cold air aloft combined with an upper level disturbance to form thunderstorms that produced a few funnel clouds across central and northeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 8, 5:34 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, May 8, 5:34 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
634 AM CDT TUE MAY 8 2012

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY. UPPER LOW OVER FAR NORTHERN
MINNESOTA EARLY THIS MORNING PROGGED TO DROP OVER THE STATE
TODAY IN THIS EVENING. AFTER A QUIET EARLY MORNING OVER MOST
LOCATIONS...CLOUDS AND SHOWERS WILL BE SPREADING SOUTHEASTWARD
OVER THE STATE DURING THE DAY. ANTICIPATE SHOWER ACTIVITY WORK
BEGIN TO WORK OVER EAST CENTRAL WISCONSIN DURING THE AFTERNOON
HOURS SO HAVE HIGHER MAX TEMPS THERE. A FEW SHOWERS WERE ALREADY
SHOWING UP OVER FAR NORTHERN WISCONSIN NEAR THE SURFACE
BOUNDARY...WHICH WILL SLOWLY PIVOT SOUTH TODAY.

ISOLATED TSRA NOTED OVER SOUTHERN CANADA ON MONDAY IN THE CENTER OF
THE LOW...AND ANTICIPATE SIMILAR RESULTS TODAY AS THE COOL H5
TEMPS SETTLE OVER THE STATE BY THIS AFTERNOON. BEST LAPSE RATES
AND TOTAL TOTAL NUMBERS ALSO THIS AFTERNOON OVER MOST LOCATIONS
AND THEN INTO THIS EVENING OVER CENTRAL AND EAST CENTRAL
WISCONSIN. NAM PROGS A SURFACE LOW OVER NORTHEAST WISCONSIN AROUND
18Z TODAY...HOWEVER THE MAIN UPPER LOW SYSTEM IS OVER EASTERN
MINNESOTA AND NORTHWEST WISCONSIN. IN ADDITION THE COLDEST AIR
CORE ALSO IS PROGGED TO DROP OVER WESTERN WISCONSIN FOR POSSIBLE
FUNNEL CLOUD ACTIVITY AND HAIL.

SHOWERS ALREADY ON THE RADAR OVER NORTHERN MINNESOTA SO WILL UP
POPS TODAY OVER MOST LOCATIONS. THE 00Z ECMWF QPF PROGS CAME IN
RATHER MINIMAL OVER EAST CENTRAL WISCONSIN THIS AFTERNOON.
UPPER LOW AND DRIER AIR FILTERING INTO THE STATE FROM THE NORTH
IN THE UPPER LOWS WAKE TONIGHT WILL DIMINISH AND THEN END SHOWER
ACTIVITY FROM NORTH TO SOUTH.

COOLER DRIER AIR ON NORTHERLY WINDS ON TAP FOR WEDNESDAY AS A
SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE STATE.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.

ONLY A COUPLE CONCERNS TO DEAL WITH IN THE EXTENDED...NAMELY A COLD
FRONTAL PASSAGE LATE FRIDAY INTO FRIDAY NIGHT...AND THE PROGRESSION
OF AN UPPER TROUGH DUE TO SETTLE OVER THE AREA THIS WEEKEND.  THE
ECMWF/GFS HAVE A SIMILAR TIMING TO THE FRONT LATE THIS WEEKEND...BUT
THE GFS ENSEMBLE IS QUITE A BIT FASTER.  THE UPPER AIR PATTERN IS
RATHER BUCKLED ACROSS NORTH AMERICA DURING THIS TIME...SO FIGURE ON
GOING WITH THE SLOWER OPERATIONAL MODEL SOLUTIONS.  AS A
RESULT...WILL GO WITH A SLOWER TIMING FOR THE UPPER TROUGH AS IT
SETTLES OVERHEAD.  A BLEND OF THE GFS/ECMWF SHOULD SUFFICE FOR MOST
OF THIS FORECAST.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...PRETTY QUIET DURING THIS
PERIOD.  HIGH PRESSURE WILL BE CENTERED OVER THE AREA WEDNESDAY
NIGHT INTO THURSDAY...BEFORE SHIFTING OFF TO THE SOUTHEAST THURSDAY
NIGHT.  MID AND HIGH CLOUDS WILL BE SPILLING OVER THE UPPER RIDGE
POSITIONED TO OUR WEST AND FILTER OVERHEAD FOR MUCH OF WEDNESDAY
NIGHT.  WILL RAISE SKY CONDITIONS TO PARTLY CLOUDY AS SOUNDINGS LOOK
FAIRLY SATURATED ABOVE 15KFT.  SOME OF THESE CLOUDS WILL LIKELY
LINGER INTO THURSDAY...BUT SATURATION LOOK LESS...SO WILL GO WITH
MOSTLY SUNNY SKY CONDITIONS.  THE COLD FRONT WILL MOVE INTO THE
NORTHERN MISSISSIPPI VALLEY THURSDAY NIGHT...BUT WILL BE TOO FAR
AWAY FOR MUCH OF AN IMPACT.  SHOULD SEE A MOSTLY CLEAR NIGHT AS THE
MID AND HIGH CLOUDS WILL LIKELY BE TO OUR WEST AND NORTH.  925MB
TEMPS 12-14C CALL FOR HIGHS IN THE MID 60S TO LOW 70S AND WILL RAISE
TEMPS UP SOME.  LOWS IN THE UPPER 30S THROUGH THE 40S.

REST OF THE FORECAST...COLD FRONT OVER THE NORTHERN MISSISSIPPI
VALLEY WILL SAG INTO NORTH CENTRAL WISCONSIN LATE IN THE AFTERNOON
ON FRIDAY.  WILL HAVE SOUTH WINDS AHEAD OF THE FRONT WITH TEMPS
WARMING INTO THE 70S.  UPPER LEVEL DYNAMICS WILL RESIDE BEHIND THE
FRONT...AND THERE IS VERY LITTLE INSTABILITY ALONG THE FRONT
BESIDES.  AS A RESULT...NOT EXPECTING MUCH PRECIP ALONG THE
FRONT...OTHER THAN MAYBE A SCT LINE OF SHOWERS.  WILL BACK OFF
SHOWER CHANCES A BIT.  THE FRONT MOVE ACROSS THE AREA FRIDAY NIGHT
INTO EARLY SATURDAY MORNING.  LOW POP CHANCES LOOK GOOD HERE.  DRIER
AIR WILL ARRIVE BEHIND THE FRONT SATURDAY INTO SATURDAY NIGHT.
HOWEVER...THE UPPER TROUGH WILL SETTLE OVER THE AREA SUNDAY INTO
MONDAY.  WOULDNT BE SURPRISED TO SEE SHOWER CHANCES ADDED FOR THIS
PERIOD DOWN THE ROAD...BUT WILL STICK WITH A DRY FORECAST.  TEMPS
WILL BE FAIRLY SEASONABLE OVER THE PERIOD.
&&

.AVIATION...PATCHY MVFR VSBYS DUE TO GROUND FOG MAY LINGER TO
AROUND 14Z OTHERWISE EXPECT VFR CIGS TO DEVELOP EARLY THIS
MORNING THEN LOWER TO MVFR CIGS THIS AFTERNOON AND EVENING AS
SHOWERS BECOME MORE NUMEROUS. MVFR CIGS WITH ISOLATED IFR CIGS
WILL LINGER TONIGHT WHILE SHOWERS GRADUALLY DIMINISH FROM
NORTH TO SOUTH.

TDH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 5:00 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE MAY 8 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
600 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT SOME OF THE STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FROST IS POSSIBLE ACROSS THE ENTIRE AREA ON WEDNESDAY
NIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-091100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
600 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SEVERE
WEATHER IS NOT EXPECTED...BUT SOME OF THE STORMS COULD PRODUCE
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME.

TH/MPC

In the hours before

Local storm report, May 8, 9:44 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1044 AM CDT TUE MAY 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             PRESQUE ISLE            46.25N 89.73W
05/08/2012  E0.25 INCH       VILAS              WI   TRAINED SPOTTER

&&

BERSCH
Special weather statement, May 8, 9:49 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1049 AM CDT TUE MAY 8 2012

WIZ005-010>013-018>022-073-074-081730-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...CRIVITZ
1049 AM CDT TUE MAY 8 2012

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS NORTHERN WISCONSIN LATE THIS MORNING AND INTO THE
AFTERNOON. THE STRONGEST ACTIVITY COULD PRODUCE BRIEF HEAVY RAIN
AND SMALL HAIL.

WIZ030-031-035>040-045-048>050-081730-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
1049 AM CDT TUE MAY 8 2012

CLOUDS WILL CONTINUE TO INCREASE ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN LATE THIS MORNING...WITH SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON. THE STRONGEST
ACTIVITY COULD PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.

BERSCH

The radar

The Green Bay radar (KGRB), 102 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marinette

When
May 8, 10:10 AM CST
Where
Marinette County, 3.12 mi SSW of Cedarville
Reported by
Park/Forest Service
Coordinates
45.410, -88.010

A funnel cloud was reported by the Wisconsin DNR near the intersection of County Road C and Glendale Road, west of Wausaukee.

Funnel Cloud, Marinette

When
May 8, 10:35 AM CST
Where
Marinette County, 2 mi S of Wausaukee
Reported by
Storm Chaser
Coordinates
45.341, -87.950

A storm chaser spotted a funnel cloud, that nearly touched the ground, south of Wausaukee.

Funnel Cloud, Marathon

When
May 8, 4:25 PM CST
Where
Marathon County, 1.47 mi E of Milan
Reported by
Public
Coordinates
44.950, -90.170

A funnel cloud was spotted in western Marathon County.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382487, 382489, 382488.